Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 148, NWS Twin Cities, MN

August 5, 2025Lac qui Parle County, Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 5, 2025, 11:18 PM CDT for Lac qui Parle County, Yellow Medicine County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2025, 11:18 PM CDT (04:18 UTC)
Expired
Aug 6, 2025, 12:00 AM CDT
In force
42 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Lac qui Parle County, MN, Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WUUS53 KMPX 060418
SVRMPX
MNC073-173-060500-
/O.NEW.KMPX.SV.W.0148.250806T0418Z-250806T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1118 PM CDT Tue Aug 5 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Lac qui Parle County in west central Minnesota...
  Northwestern Yellow Medicine County in west central Minnesota...

* Until midnight CDT.

* At 1118 PM CDT, severe thunderstorms were located along a line 
  from 10 miles southwest of Marietta to 36 miles southwest of 
  Marietta, moving southeast at 45 mph.

  HAZARD...70 mph wind gusts and small hail.

  SOURCE...Automated weather station measured. At 1048 PM CDT,
           Watertown airport in South Dakota measured a gust of
           68 mph.

  IMPACT...Expect considerable tree damage. Damage is likely to
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Canby, Madison, Dawson, Porter, Boyd, Marietta, Providence, 
  Nassau, Madison Airport, Florida Creek Wildlife Management Area, 
  St. Leo and Burr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors should move to shelter inside a well-built structure 
and stay away from windows. These storms have produced widespread 
damaging winds.

&&

LAT...LON 4509 9645 4498 9582 4496 9582 4496 9581
      4495 9581 4495 9579 4494 9577 4495 9577
      4494 9576 4495 9576 4494 9575 4492 9572
      4463 9605 4463 9645
TIME...MOT...LOC 0415Z 308DEG 39KT 4495 9661 4480 9678 4473 9705

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Borghoff
3 follow-up statements
785 
WWUS53 KMPX 060433
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1133 PM CDT Tue Aug 5 2025

MNC073-173-060500-
/O.CON.KMPX.SV.W.0148.000000T0000Z-250806T0500Z/
Lac qui Parle MN-Yellow Medicine MN-
1133 PM CDT Tue Aug 5 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT 
FOR SOUTHERN LAC QUI PARLE AND NORTHWESTERN YELLOW MEDICINE 
COUNTIES...

At 1133 PM CDT, severe thunderstorms were located along a line from 
7 miles south of Marietta to 34 miles west of Canby, moving 
southeast at 35 mph.

HAZARD...70 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to
         mobile homes, roofs, and outbuildings.

Locations impacted include...
  Canby, Madison, Dawson, Porter, Boyd, Marietta, Providence, 
  Nassau, Madison Airport, Florida Creek Wildlife Management Area, 
  St. Leo and Burr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors should move to shelter inside a well-built structure 
and stay away from windows. These storms are capable of producing 
widespread damaging winds.

&&

LAT...LON 4481 9645 4508 9645 4496 9582 4496 9581
      4495 9581 4494 9578 4494 9575 4492 9572
      4463 9605 4463 9645
TIME...MOT...LOC 0418Z 306DEG 28KT 4499 9658 4480 9675 4461 9705

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Borghoff
385 
WWUS53 KMPX 060444
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1144 PM CDT Tue Aug 5 2025

MNC073-173-060500-
/O.CON.KMPX.SV.W.0148.000000T0000Z-250806T0500Z/
Lac qui Parle MN-Yellow Medicine MN-
1144 PM CDT Tue Aug 5 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT 
FOR SOUTHWESTERN LAC QUI PARLE AND WEST CENTRAL YELLOW MEDICINE 
COUNTIES...

At 1144 PM CDT, severe thunderstorms were located along a line from 
11 miles south of Marietta to 32 miles southwest of Canby, moving 
southeast at 35 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Canby, Providence, Burr and Florida Creek Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing damaging winds.

&&

LAT...LON 4481 9645 4492 9645 4499 9638 4486 9601
      4463 9623 4463 9645
TIME...MOT...LOC 0433Z 306DEG 28KT 4491 9644 4472 9661 4453 9691

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
182 
WWUS53 KMPX 060459
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1159 PM CDT Tue Aug 5 2025

MNC073-173-060509-
/O.EXP.KMPX.SV.W.0148.000000T0000Z-250806T0500Z/
Lac qui Parle MN-Yellow Medicine MN-
1159 PM CDT Tue Aug 5 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT MIDNIGHT CDT FOR 
SOUTHWESTERN LAC QUI PARLE AND WEST CENTRAL YELLOW MEDICINE 
COUNTIES...

The storms which prompted the warning have weakened below severe 
limits, and no longer pose an immediate threat to life or property. 
Therefore, the warning will be allowed to expire. However, gusty 
winds are still possible with these thunderstorms.

&&

LAT...LON 4499 9638 4486 9601 4463 9623 4463 9645
      4481 9645 4492 9645
TIME...MOT...LOC 0444Z 306DEG 28KT 4486 9634 4467 9651 4448 9682

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:42 PM CDT, 4 hours 36 minutes earlier. Its key messages:

  • Scattered showers and storms possible in western MN this afternoon, followed by a more likely round area-wide tonight. A few strong storms could produce gusty winds and large hail.
  • Heat and humidity increase gradually this week.
  • More rain and storms expected Friday into Saturday.
Area forecast discussion, Aug 5, 6:42 PM CDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
642 PM CDT Tue Aug 5 2025

.KEY MESSAGES...

- Scattered showers and storms possible in western MN this
  afternoon, followed by a more likely round area-wide tonight.
  A few strong storms could produce gusty winds and large hail.

- Heat and humidity increase gradually this week.

- More rain and storms expected Friday into Saturday.

&&

.DISCUSSION...
Issued at 241 PM CDT Tue Aug 5 2025

Satellite imagery this afternoon shows a widespread cumulus field
developing along a fairly sharp gradient with western MN clear due
to some approaching convection with eastern MN and western WI seeing
the cu. There is a hint of an outflow boundary out ahead of the
convection which is moving through Fargo Moorhead around 230pm,
which has been just enough to prevent the cu development east of the
storms. High resolution guidance has been wishy washy on keeping
these storms around, with most of the guidance so far today showing
a gradual weakening trend with a trajectory favoring the far
northern edge of the MPX CWA, favoring an east-northeasterly path
which would largely keep it clear of our area. Isolated showers and
some rumbles of thunder are possible generally west of St. Cloud
through around 5-6pm, at which point this line should be far enough
north to be out of the area.

Another convective complex is expected to develop along a line from
central SoDak to eastern NoDak later this evening, eventually
spreading eastwards and affecting our area overnight. The 18z HRRR
shows a swath of development eventually becoming a linear system or
MCS by 02-04z, moving into western MN around 04-05z. Guidance favors
a weakening trend throughout the night with relatively weak forcing
along a weak low level jet and subtle shortwave, with scattered
showers and storms moving into the Twin Cities metro between 08-10z.
The stronger segment of the line is expected to follow the gradient
of instability which will eventually lead to redevelopment favoring
the southern edge of the line and pushing it into Iowa around
sunrise with lingering weaker showers and storms for us. Lingering
showers are possible throughout the day tomorrow, however coverage
will be isolated and QPF relatively low as a result, with only a few
localized areas seeing more than a few hundredths of new rainfall.

A shortwave ridge builds into the region behind the departing
showers on Thursday with increasing 850mb temperatures west-
southwest of the region which will eventually fuel our next chances
for showers and storms arriving Friday evening/night into Saturday.
A developing low pressure system underneath a potential occluded
trough will enter the northern plains via the northern CONUS Rockies
by 18z Friday, as the surface low strengthens underneath. A surge of
warmer temperatures are expected in the lower levels and at ground
level with a strong low level jet ahead of the main trough axis,
with highs reaching the mid to upper 80s with some low 90s possible
Friday, with temps moderating a bit once rain and storms overspread
the area into Saturday. The cold front associated with this system
is  expected to contain the best overall dynamics for storms,
expected to move through the area on Saturday. Global guidance and
ensembles keep sporadic showers and storms around through the
weekend and into early next week with temperatures remaining on the
warm side as the cold front will not fully push out the warmer
airmass, especially aloft. As we head into the middle of the month,
there appears to be a sign for a larger scale ridge to build into
the area which would mean a relatively dry period, however there is
not enough confidence to say we will remain completely dry
throughout.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 642 PM CDT Tue Aug 5 2025

Large complex of TS over southeastern ND will progress southeast
this evening. AXN and RWF stand the best chance of IFR/MVFR
conditions and TS, but showers and a few TS could reach as far
east as STC, MKT, and MSP before dissipating. MVFR cigs may
linger through Wednesday morning across western MN, then VFR
expected area wide by afternoon.

KMSP...No concerns this evening. Chance of -SHRA early
Wednesday morning (mainly between 10-13Z).

/OUTLOOK FOR KMSP/
THU...VFR. Chc MVFR/-TSRA early. Wind S 5-10 kts.
FRI...VFR. Chc MVFR/-TSRA late. Wind S 10-15 kts.
SAT...VFR. Chc MVFR/-TSRA. Wind SW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...TDH
AVIATION...Borghoff
Hazardous weather outlook, Aug 5, 8:16 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
816 PM CDT Tue Aug 5 2025

MNZ041-042-047>049-054>058-064>067-073>075-082-083-091-092-070130-
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod-Sibley-Redwood-
Brown-Nicollet-Watonwan-Blue Earth-Martin-Faribault-
816 PM CDT Tue Aug 5 2025

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...Tonight.

Thunderstorms will move into western Minnesota late this evening
and into parts of southern Minnesota toward dawn. A few storms
could be severe with large hail and damaging winds. Locally heavy
rain is possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few rounds of strong or severe thunderstorms are possible
Wednesday night, and Friday night through Saturday night.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed overnight.

MNZ043>045-050>053-059>063-068>070-076>078-084-085-093-WIZ014>016-
023>028-070130-
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-
Wright-Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Le Sueur-Rice-Goodhue-Waseca-Steele-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
816 PM CDT Tue Aug 5 2025

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few rounds of strong or severe thunderstorms are possible
Wednesday night, and Friday night through Saturday night.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.